Problem

Cyanide poisoning

Nature:

Cyanide poisoning is poisoning that results from exposure to a number of forms of cyanide. Early symptoms include headache, dizziness, fast heart rate, shortness of breath, and vomiting. This may then be followed by seizures, slow heart rate, low blood pressure, loss of consciousness, and cardiac arrest. Onset of symptoms is usually within a few minutes. If a person survives, there may be long-term neurological problems.

Toxic cyanide-containing compounds include hydrogen cyanide gas and a number of cyanide salts. Poisoning is relatively common following breathing in smoke from a house fire. Other potential routes of exposure include workplaces involved in metal polishing, certain insecticides, the medication nitroprusside, and certain seeds such as those of apples and apricots. Liquid forms of cyanide can be absorbed through the skin. Cyanide ions interfere with cellular respiration, resulting in the body's tissues being unable to use oxygen.

Diagnosis is often difficult. It may be suspected in a person following a house fire who has a decreased level of consciousness, low blood pressure, or high blood lactate. Blood levels of cyanide can be measured but take time. Levels of 0.5–1 mg/L are mild, 1–2 mg/L are moderate, 2–3 mg/L are severe, and greater than 3 mg/L generally result in death.

If exposure is suspected, the person should be removed from the source of exposure and decontaminated. Treatment involves supportive care and giving the person 100% oxygen. Hydroxocobalamin (vitamin B12a) appears to be useful as an antidote and is generally first-line. Sodium thiosulphate may also be given. Historically cyanide has been used for mass suicide and by the Nazis for genocide.

Values:
Poisonous
Problem Type:
G: Very specific problems
Related UN Sustainable Development Goals:
GOAL 15: Life on Land
Date of last update
26.06.2018 – 22:17 CEST